[ Follow Ups ] [ Post Followup ] [ Neurology and Neurosurgery Forum ] [ FAQ ]
Posted by CCF Neuro MD on January 11, 1998 at 17:33:46:
In Reply to: long-term use of low-dose steroids posted by Carlene on January 09, 1998 at 20:50:56:
: Hello, Doctor(s). I have posted before and really appreciated your responses. My question is about the long-term use of steroids in a low dose. I am currently being seen by a rhuematologist and a neurologist because neither are unable to rule out either ms or lupus at this time. I started out with the rheumatologist who managed to get me out of a major "attack" or whatever it was with a steroid "dose pack" of medrol. This helped incredibly with the symptoms. When more neurological problems came up, the neuro said that he only gives steroids in extreme cases (i.e. loss of function in limbs, eyesight, etc.). My question is since lupus patients are often kept on low-dose steroids to control their symptoms, why can't ms patients do the same if in fact the steroids help the condition? I understand the long-term effects of steroids are dangerous, but if the dosage is kept low and it makes the patient feel better than why not? I also understand that steroids will not really impact the long-term outcome of the disease, but if they can help manage symptoms then why is this such a bad idea?
I also wondered, after reading another post, about numbness in ms. The doctor responding mentioned that usually numbness in ms affects only one side of the body? Also, am I understanding that it is usually MORE than just one area (i.e. not one hand, but the hand, the arm, the whole side). Am I understanding this correctly? Just trying to make a comparison to my symptoms. I have had my hands "go numb", but never anything more than the hands, and always at night when I am sleeping...wake up from a deep sleep and the hand/s are totally numb - NEVER happens any other time of the day. What could this mean?
Thanks again for your time and expertise.
The role of steroids in MS is complex, there is a clear cut benefit to
giving a short course of high dose IV steroids in a definite acute exacerbation.
There is less well documented evidence that twice monthly pulses of steroids
may be effective in more chronic forms. There is no evidence that ongoing
therapy with low dose steroids has any beneficial effect whatsoever in MS.
There may be a subjective alteration in mood in some patients on steroids,
this can even progress to psychosis in some people, but the underlying
diseaes is not affected. The real decision is as to whether this marginal
subjective benefit is worth the risk of the numerous complications
of long term steroid therapy. In lupus it is felt that the benefit
outweighs the risk, this is not the case in MS.
As regards numbness in MS the usual pattern in a fully developed
attack is that an entire limb or one side of the body is involved.
Symptoms that fluctuate and change from hour to hour within a given day
do not fit into this pattern.
I am not clear from your posting as to the cause of your hand symptoms,
this may need to be addressed by your neurologist.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.